F. Taylor Wootton, MD; David F. Rhodes, MD; William M. Lee, MD; C. Thomas Fitts, MD
Gastrointestinal complications are common in uremia and after renal transplantation. Why intestinal necrosis, a catastrophic event in renal transplantation, occurs is unclear. In many instances, colonic injury does not appear to be a direct result of mesenteric vascular compromise. We report a case of unexplained colonic necrosis in a renal transplant recipient occurring less than 24 hours after he had received four enemas with sodium polystyrene sulfonate suspension (Kayexalate, Roxane Laboratories, Columbus, Ohio) in sorbitol for hyperkalemia. This severe complication may be a direct result of the use of such enemas.
A 48-year-old white man with end-stage renal
F. Taylor Wootton, David F. Rhodes, William M. Lee, C. Thomas Fitts. Colonic Necrosis with Kayexalate-Sorbitol Enemas after Renal Transplantation. Ann Intern Med. 1989;111:947–949. doi: 10.7326/0003-4819-111-11-947
Download citation file:
Published: Ann Intern Med. 1989;111(11):947-949.
Gastroenterology/Hepatology, Nephrology, Renal Replacement Therapy.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use